KAVA ADVISORY: Health Canada is advising consumers not to use any products containing kava

Source: Health Canada

OTTAWA - Jan, 16, 2002 - Health Canada is advising consumers not to use any products that contain the herbal ingredient Kava (also known as kava-kava), with or without drug identification numbers (DINs), in light of recent reports of liver toxicity related to use of kava products in Europe. Kava is found in herbal and homeopathic preparations, and marketed to treat anxiety, nervousness, insomnia, pain and muscle tension. It may also be found as an ingredient in food products. It is widely used in Europe, and has become increasingly used in Canada.

There have been at least 24 reports of liver toxicity associated with the use of kava products internationally, including one reported death, and several cases which required liver transplantation. However, no cases of liver toxicity have been reported in Canada. Like Health Canada, other international regulatory agencies (Germany, France, Switzerland, U.K., U.S.A.) are taking steps to prevent liver-related risks associated with the use of kava-containing products.

As a result of these international reports, Health Canada is now reviewing the safety and effectiveness of kava. To ensure the safety and health of consumers in the interim, Health Canada is issuing this advisory, advising consumers not to use any products which contain kava until the safety assessment can be completed. Once the safety assessment is completed, and all international safety data are analyzed, Health Canada will communicate the results to the public, and take further action if required.

Consumers are advised to check the labels of any herbal products for the presence of Kava, and to discontinue use of any product labelled to contain kava.

Kava may be identified by the following names:

  • kava
  • kava kava
  • kava-kava
  • kava root
  • kava-kava root
  • kavain
  • kava pepper
  • kavapipar
  • kawa
  • kawa kawa
  • kawa pepper
  • kawapfeffer
  • maori kava
  • rhizoma di kava-kava
  • ava
  • ava pepper
  • ava root
  • awa
  • gea
  • gi
  • intoxicating pepper
  • intoxicating
  • long pepper
  • kao
  • Piper methysticum
  • Macropiper Latifolium
  • Piper inebrians
  • Malohu
  • maluk
  • meruk
  • milik
  • kew
  • Rauschpfeffer
  • sakau
  • tonga
  • Wurzelstock
  • yagona
  • yangona
  • yaqona
  • yongona

Consumers are also advised to consult with their health care practitioner if they have experienced any adverse effects from taking products containing kava. The following symptoms may be associated with liver problems:
  • jaundice (yellowing of the skin or whites of the eyes)
  • brown urine
  • nausea
  • vomiting
  • unusual tiredness
  • weakness
  • stomach or abdominal pain, and /or
  • loss of appetite.

Additionally, health care professionals and practitioners of alternative medicine are being asked to report any cases of liver toxicity in association with use of Kava-containing products.

- 30 -

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.